Michigan, 2006Damaging Wind in Michigan, July 24, 2006
July 24, 2006 · NWS APX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 7:28 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 24, 7:28 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
828 PM EDT MON JUL 24 2006
.UPDATE...MAIN FOCUS THIS EVENING IS CLEARLY CENTERED AROUND
THUNDERSTORM POTENTIAL AS COLD FRONT CONTINUES TO DRIFT SOUTHWARD
ACROSS NORTHERN MICHIGAN. LATEST SURFACE ANALYSIS PUTS THE FRONTAL
BOUNDARY ACROSS NORTHERN WISCONSIN...AND INTO EASTERN UPPER
MICHIGAN. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE ONGOING
AND MOVING ACROSS WEST CENTRAL MICHIGAN AT THE MOMENT. NICE OUTFLOW
FROM THESE STORMS HAVE BEEN OBSERVED ON STATION PLOTS WITH GUSTS
CLOSE TO 30 MPH AT MANISTEE. WITH FRONT STILL TO THE NORTH...WILL
NEED TO KEEP WATCHING FOR POTENTIAL DEVELOPMENT ACROSS NORTHERN
LOWER MICHIGAN THROUGH THE REMAINDER OF THE EVENING HOURS. WITH
DEWPOINTS DROPPING INTO THE MIDDLE 60S AND NORTHWEST WINDS...THE
THREAT HAS DIMINISHED ACROSS EASTERN UPPER FOR THE REMAINDER OF THE
NIGHT. 00Z ANALYSIS OF MLCAPE STILL HAS ABOUT 1000-1500 J/KG TO WORK
WITH IN NORTHERN LOWER...SO PLENTY OF INSTABILITY TO WORK WITH.
MARINE...DROPPED THE SMALL CRAFT ADVISORY FOR ALL MARINE ZONES AS
LARGE SCALE WINDS HAVE WEAKENED TO BELOW 10 KNOTS ACROSS THE BOARD.
OBVIOUSLY THUNDERSTORM WIND GUSTS MAY BE QUITE STRONG...SO CONTINUE
TO EXERCISE CAUTION OUT OVER THE WATERS TONIGHT.
WILL HOLD OFF ON ISSUING NEW ZONES AT THE MOMENT AS THUNDERSTORM
WATCH CONTINUES UNTIL 1 AM FOR LOCATIONS SOUTH OF M-68.
KAS
&&
.PREV DISCUSSION...ISSUED AT 355 PM EDT MON JUL 24 2006
SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING A WARM FRONT
ACROSS FAR NE LAKE HURON WITH A VERY SOUPY AIR MASS OVER ALL OF NRN
MICHIGAN WITH SFC TDS IN THE MIDDLE AND UPPER 60S. SFC COLD FRONT
HAS WORKED ITS WAY INTO THE WESTERN UPPER/NRN WI BORDER WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE H8 THETA-E
GRADIENT AND JUST AHEAD OF MID LEVEL DRYING NOTED ON WV IMAGERY.
EARLIER PRECIPITATION HAS WORKED OVER THE AIR MASS ACROSS NRN
MICHIGAN...RESULTING IN MORE STABLE CONDITIONS AND LIKELY A TOUCH OF
SUBSIDENCE AS NEW CONVECTION HAS YET TO POP EVEN THOUGH SFC PARCELS
HAVE RISEN WELL AND ABOVE (MID 80S/MID 60S) PROJECTED NUMBERS FROM
EARLIER TODAY. WINDS ARE GUSTING QUITE WELL IN NORTHERN LOWER WHERE
REMNANTS OF OVERNIGHT LLJ RESIDES. SEEING GUSTS TO 25 KNOTS ACROSS
COASTAL CONVERGENCE REGIMES OF LAKE MICHIGAN...AND IN THE
OSCODA/TAWAS AREAS (OFFSHORE GUSTS). CAN SEE SOME SEMBLANCE OF
CLEARING SNEAKING INTO FAR NW CHIPPEWA COUNTY WHERE COLD FRONT HAS
JUST ENTERED...AND DEEP SUBSIDENCE ENSUING ACROSS WESTERN ONTARIO
AND LAKE SUPERIOR.
FORECAST CONCERNS FOR TONIGHT REVOLVE AROUND SHOWER AND THUNDERSTORM
CHANCES...AND POTENTIAL FOR SEVERE WEATHER.
TONIGHT...SFC COLD FRONT NESTLES INTO NRN LOWER MICHIGAN LATE THIS
EVENING AND TONIGHT AND BECOMES DIFFUSE/ILL-DEFINED OR JUST PLAIN
STATIONARY. DEEP SUBSIDENCE GRAZES ACROSS EASTERN UPPER MISSING MOST
ALL OF THE CWA WHILE WNW FLOW ALOFT WILL ROUGHLY PARALLEL THE
FRONTAL ZONE. DO NOT SEE ANY REAL DECENT WAVE UPSTREAM THAT IS
HELPING TO FORCE THE SHOWER AND STORM ACTION AHEAD OF THE FRONTAL
ZONE...SO MUCH OF THIS ACTIVITY SHOULD WANE WITH TIME AS WE GO
THROUGH THE EVENING. STILL EXPECTING AT LEAST ISOLATED DEVELOPMENT
(ALTHOUGH CURRENT SATELLITE MAY SUGGEST OTHERWISE) BEFORE THE COLD
FRONT PRESSES INTO NRN MICHIGAN...BUT APPEARS AS THOUGH THE PRECIP
FROM EARLIER THIS MORNING MUST HAVE STABILIZED THE ATMOSPHERE MUCH
MORE THAN ANALYSES SUGGEST. WILL START THE FORECAST OFF WITH
SCATTERED ACTIVITY MAINLY ACROSS EASTERN UPPER AND FAR NW
LOWER...THEN GRADUALLY SPREAD THIS ACTION INTO THE REMAINDER OF NRN
LOWER. EXPECT AREAL COVERAGE TO BECOME LESS THROUGH THE LATER
EVENING...BUT THETA-E MAX LAYS OUT ACROSS NRN LOWER WITH WEAK H8 LLJ
OF 20-25 KTS STRETCHING ITSELF ACROSS THE M-55 CORRIDOR. THIS SET UP
DOES NOT LOOK ALL THAT GREAT FOR ADDITIONAL DEVELOPMENT OVERNIGHT
BUT CERTAINLY FEEL THAT THERE IS A CHANCE. CAN SEE A SHORTWAVE THAT
WILL ARRIVE OUT IN SC LAKE MICHIGAN AROUND 12Z (IN THE DAKOTAS NOW).
THIS FEATURE COULD ENHANCE THE AREAL COVERAGE OF OUR POTENTIAL
PRECIP OVERNIGHT...BUT THIS FEATURE NEEDS FURTHER EVALUATION.
OTHERWISE...BELIEVE THAT ISOLATED SHOWERS WILL BE AROUND FROM TIME
TO TIME DURING THE LATE NIGHT.
SEVERE CHANCES...ONCE SHOWERS AND THUNDERSTORMS START TO GO...WE MAY
GET SOME RATHER STRONG STORMS. THE INSTABILITY IS THERE...BASED OFF
EARLIER SOUNDING MODIFICATIONS/TAMDAR AND LAPS ANALYSES. ALL OF
WHICH SUGGEST 1200-2000J/KG OF CAPE. 0-6KM BULK SHEAR WILL ONLY BE
IN THE 20-30KT RANGE WITH THE FRONT ACROSS NRN LOWER...NEAR 35 KNOTS
ACROSS EASTERN UPPER. WE DO NOT HAVE AS MUCH INSTABILITY AS OUT IN
WISCONSIN BUT...PENNY SIZE HAIL AND DAMAGING WIND GUSTS LOOK TO BE
THE MAIN THREATS.
MARINE...WILL KEEP SMALL CRAFT ADVISORIES GOING THROUGH THE
EVENING...UNTIL NOCTURNAL INFLUENCES AND WEAKENING LOW LEVEL WINDS
END ANY CHANCES FOR 25 KNOT GUSTS ACROSS NRN MICHIGAN NEARSHORE
WATERS. WAVES AT THIS POINT BASED ON OBSERVATIONS HAVE NOT EXCEEDED
4 FEET. SMD
EXTENDED DISCUSSION...ACTIVE PATTERN SHAPING THROUGH THE WEEK...AS
THE AMPLIFIED PATTERN ACROSS NORTH AMERICA BECOMES MORE ZONAL FOR
THE MIDDLE TO END OF THE WEEK. NAM APPEARS TO BE THE OUTLIER AMONGST
THE MODELS WITH A MORE AMPLIFIED SOLUTION THROUGH DAY 3. HAVE
THEREFORE RELIED ON THE REMAINING TRIO...GFS/UKMET/ECMWF. A SERIES
OF WEAK SHORTWAVES WILL IMPINGE UPON MICHIGAN JUST ABOUT EVERY DAY
OF THE WEEK. BUT THE FRONTAL BOUNDARY ASSOCIATED WITH THE WAVE
TODAY WILL GET HUNG UP OVER THE GREAT LAKES AS WEAK UPPER LEVEL FLOW
AND A LACK STRONG SURFACE FEATURES KEEPS ADVECTION PROCESSES WEAK.
THE INTERACTION BETWEEN THIS QUASI-STATIONARY FRONT...SHORTWAVES
EMBEDDED IN THE WNW FLOW...AND LAKES BREEZES WILL KEEP A CHANCE OF
THUNDERSTORMS IN THE FORECAST FOR THE REMAINDER OF THE WEEK. THE
ARRIVAL OF A PATTERN CHANGE NEXT WEEKEND MAY RESULT QUIETER
CONDITIONS...BUT THAT STILL REMAINS TO BE SEEN.
TUESDAY...COMPLEX SITUATION SHAPING FOR TOMORROW. QUASI-STATIONARY
E-W BOUNDARY WILL RESIDE OVER NORTHERN LOWER TO START OUT THE
DAY...THEN MIGRATE NORTHWARD AS THE DAYS WEARS ON IN RESPONSE TO A
SHORTWAVE DIVING SOUTH ACROSS MANITOBA/WESTERN ONTARIO. SYNOPTIC
CONVERGENCE ALONG THE SHALLOW BOUNDARY WILL BE WEAK WITH LOW LEVEL
SW FLOW ONLY 10-15KTS. BUT WITH 950MB WINDS 5-10KTS...HAVE TO BE
CONCERNED WITH THE INTERACTION OF THIS FRONT WITH LAKE BREEZES
DURING THE AFTERNOON. RIBBON OF HIGHEST 850MB THETA-E AIR WILL LIFT
NORTH WITH THE FRONTAL BOUNDARY THROUGH THE DAY INTO EASTERN UPPER
DUE TO MOISTURE POOLING. ACROSS NORTHERN LOWER...BEST LOW LEVEL
CONVERGENCE WILL BE LOCATED ACROSS NE LOWER WHERE SW FLOW MEETS THE
LAKE BREEZE COMING OFF OF LAKE HURON. CONVERSELY...LATER SHIFTS MAY
HAVE TO REDUCE POPS ON THE LAKE MICHIGAN SIDE AS THE MARINE
INFLUENCE SPREADS INLAND. TO FURTHER COMPLICATE MATTERS...WEAK
EDDIES IN THE FLOW SEEN IN WV IMAGERY OVER ND/SD WILL MOVE INTO THE
GREAT LAKES AROUND MID-DAY AND COULD ENHANCE THE CONVECTION. STORM
ORGANIZATION WILL BE MOSTLY PULSE TYPE WITH 0-6KM BULK SHEAR A PUNY
10-15KTS. MODIFYING A GFS SOUNDING FOR EASTERN UPPER(NORTHERN
LOWER) AT 00Z WED...A PARCEL OF 83/63 PRODUCES ML CAPE OF ABOUT
1000(600) J/KG WITH A CIN OF ABOUT 25(15) J/KG...CERTAINLY SMALL
ENOUGH FOR LAKE BREEZES TO OVERCOME. WITH WEAK MID-LEVEL LAPSE RATES
ABOUT 6 C/KM AND FREEZING LEVELS OVER 14KFT...HAIL THREAT WILL BE
MINIMAL BUT COULD SEE AN ISOLATED WIND DAMAGE REPORT IF COLD POOLS
CAN CONGEAL. ANOTHER CONCERN WILL BE HEAVY RAINFALL WITH PWATS
AROUND 1.5 AND THE K-INDEX AROUND 35. WILL CONFINE HIGHER POPS TO
THE INTERIOR AREAS...BUT WILL LEAVE WORDING AS SCATTERED FOR THE
AFTERNOON.
TUESDAY NIGHT THROUGH THURSDAY...QUASI-STATIONARY BOUNDARY LIFTS
NORTH AS A WARM FRONT WITH THE NEXT WAVE APPROACHING THE WESTERN
GREAT LAKES OVERNIGHT. WEAK LOW PRESSURE WILL SKIRT TO THE NORTH
WEDNESDAY MORNING AND SEND ANOTHER WEAK COLD FRONT ACROSS THE GREAT
LAKES. WITH THE LIGHT WIND FIELD...PRECIP WATER AROUND 1.7 AND K
INDEX AROUND 35...ANY THUNDERSTORMS THAT DEVELOP ON WEDNESDAY WILL
BE SLOW MOVING AND HAVE THE POTENTIAL TO DROP HEAVY RAINFALL.
DEGREE OF INSTABILITY WILL CONTINUE TO REST ON CLOUD COVER...BUT
SHOULD NOT BE A PROBLEM FOR DEEP CONVECTION WITH SURFACE/850
DEWPOINTS IN THE MID 60S F AND 14C. WIND FIELDS WILL REMAIN LIGHT
WITHIN THE LOW TO MID-LEVELS (LESS THAN 20 KTS 0-6KM) SO STORM
ORGANIZATION WILL BE LIMITED TO PULSE TYPE ACTIVITY. LAPSE RATES
WILL HANG AROUND 6 C/KM WITH A LONG AND SKINNY CAPE PROFILE WITH A
MORE TROPICAL ENVIRONMENT IN PLACE...SO NOT THE BEST FOR SEVERE HAIL
EITHER (FREEZING LEVEL 14.5). SHORTWAVE DEPARTS TO THE EAST
WEDNESDAY NIGHT...BUT NOT BEFORE LEAVING ANOTHER FRONT
QUASI-STATIONARY ACROSS MICHIGAN. AS THE BOUNDARY BECOMES MORE
DIFFUSE...EXPECT SHOWERS AND THUNDERSTORMS TO REDUCE IN AREAL
COVERAGE DURING THE NIGHT TIME...BUT THEN PICK UP AGAIN WITH
AFTERNOON HEATING. BUT WITH ADDED LIFT FROM THE FRONT (AND PERHAPS
A WEAK SHORTWAVE) TO GO ALONG WITH THE LAKE BREEZES...WILL BUMP UP
POPS FOR THURSDAY AS THE ATMOSPHERIC PROFILE REMAINS LARGELY
UNCHANGED FROM THE DAY BEFORE.
FRIDAY THROUGH SUNDAY...MODEL GENERAL CONSENSUS SHOWS A REVERSAL IN
THE UPPER AIR PATTERN FOR NEXT WEEKEND...AS THE GREAT BASIN RIDGE
WEAKENS...WHILE A RIDGE BUILDS OUT OVER THE NORTHERN PACIFIC OCEAN.
THIS WILL PROMPT HEIGHTS ALONG THE WEST COAST AND HEIGHT RISES OVER
THE GREAT PLAINS AND MIDWEST. CONSIDERABLE DIFFERENCES STILL EXIST
FOR THE FRIDAY SHORTWAVE AND ASSOCIATED FRONTAL PASSAGE BETWEEN THE
MODELS. ECMWF IS MORE AMPLIFIED THAN THE GFS/CANADIAN...AND
THEREFORE BRINGS THE SHORTWAVE FARTHER SOUTH (JUST NORTH OF LAKE
SUPERIOR) AS WELL AS THE COLD FRONT (CLEARS THE CWA BY SATURDAY
MORNING). GFS/CANADIAN MODELS KEEP THIS FRONT FARTHER NORTH OVER
LAKE SUPERIOR/SOUTHERN ONTARIO. WILL TAKE A BLEND THAT FALLS IN
LINE WITH THE NCEP ENSEMBLES AND ADD POPS FOR FRIDAY...BUT LET
SATURDAY/SUNDAY REMAIN DRY WITH HIGH PRESSURE BUILDING IN BEHIND THE
FRONT. BUT THIS COULD EASILY CHANGE WITH TIME DEPENDING ON WEAR THE
FRONT STALLS. THIS ALSO MAKES TEMPERATURE FORECASTING PROBLEMATIC
FOR THE WEEKEND...WHICH ALL DEPENDS WHICH AIR MASS WE WIND UP IN.
WILL TEND SLIGHTLY COOLER WITH THE FRONT TOO THE SOUTH.
MPC
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 24, 6:37 PM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
737 PM EDT MON JUL 24 2006
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-251000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
737 PM EDT MON JUL 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...THIS EVENING AND OVERNIGHT
THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER
MICHIGAN THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BECOME SEVERE BEFORE MIDNIGHT...ESPECIALLY SOUTH OF
M-68...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.
THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY AND THIS EVENING ON
LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2
WEST OF THE MACKINAC BRIDGE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER AND NORTHERN
LOWER MICHIGAN TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
KAS
Thunderstorm Wind, Alpena
- When
- July 24, 9:45 PM EST
- Where
- Alpena County, 5 mi NNE of Long Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 45.200, -83.700
Numerous thunderstorms moved across Northern Lower Michigan in the evening. Only one became severe, downing trees on Maple Lane near M-65.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, July 24, 20061 death · 1.75 in hail · 20 events
- Rip Current in North Carolina, July 24, 20061 death · 1 event
- Rip Current in Florida, July 24, 20061 death · 1 event
- Hail and Damaging Winds in Minnesota, July 24, 2006$1.0 million · 1.75 in hail · 15 events
- Flash Flood and Hail in Wisconsin, July 24, 2006$250,000 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 24, 2006$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Dakota, July 24, 2006$25,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Wisconsin, July 24, 2006$18,000 · 1.75 in hail · 6 events
- Dust Devil in Alabama, July 24, 2006$20,000 · 1 event
- Lightning Strike in North Dakota, July 24, 2006$15,000 · 1 event
- Damaging Winds and Lightning Strike in Wisconsin, July 24, 2006$12,000 · 56 kt wind · 3 events
- Damaging Winds and Heavy Rain in Montana, July 24, 200663 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523362.